Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 40, NWS Bismarck, ND

June 9, 2012Divide County, McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2012, 3:06 AM CDT for Divide County, McKenzie County, Williams County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2012, 3:06 AM CDT (08:06 UTC)
Expired
Jun 9, 2012, 4:00 AM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Divide County, ND, McKenzie County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS53 KBIS 090806
SVRBIS
NDC023-053-105-090900-
/O.NEW.KBIS.SV.W.0040.120609T0806Z-120609T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
306 AM CDT SAT JUN 9 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA   
  WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 400 AM CDT/300 AM MDT/

* AT 256 AM CDT/156 AM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 29 MILES WEST OF
  DAGMAR TO 18 MILES SOUTHWEST OF BAINVILLE TO CRANE...AND MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLISTON...CROSBY...FORT UNION...EAST FAIRVIEW...SATHER DAM...FORT
  UNION TRADING POST...CARTWRIGHT...FORT BUFORD STATE HISTORICAL
  SITE...CHARBONNEAU...ALEXANDER...TRENTON...RAWSON...ARNEGARD...
  BONETRAIL...GRENORA...WATFORD CITY...BLACKTAIL LAKE...HANKS...
  WRITING ROCK STATE HISTORICAL SITE AND ALKABO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4901 10315 4781 10311 4756 10405 4900 10406
TIME...MOT...LOC 0805Z 228DEG 43KT 4850 10466 4804 10441
          4767 10417
WIND...HAIL 60MPH 1.00IN

$$

TM
1 follow-up statement
648 
WWUS53 KBIS 090831
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
331 AM CDT SAT JUN 9 2012

NDC023-053-105-090900-
/O.CON.KBIS.SV.W.0040.000000T0000Z-120609T0900Z/
WILLIAMS ND-DIVIDE ND-MCKENZIE ND-
331 AM CDT SAT JUN 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MCKENZIE...DIVIDE AND WILLIAMS COUNTIES UNTIL 400 AM CDT/300 AM
MDT/...

AT 324 AM CDT/224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF 
DAGMAR TO BAINVILLE TO CARTWRIGHT...MOVING NORTHEAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4901 10315 4781 10311 4756 10405 4900 10406
TIME...MOT...LOC 0830Z 228DEG 43KT 4868 10432 4822 10407
          4784 10384
WIND...HAIL 60MPH 1.00IN

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:40 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 9, 12:40 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1240 AM CDT SAT JUN 9 2012

.DISCUSSION...

FLASH FLOOD WATCH FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA
THROUGH SUNDAY MORNING STILL ON TRACK.

MODEL SOUNDINGS FROM 00Z NAM MODEL RUN ARE VERY WELL CAPPED FRIDAY
EVENING ACROSS WESTERN NORTH DAKOTA. AS PER PREVIOUS DISCUSSION FEEL
THE THREAT OF THUNDERSTORMS WILL BE THIS EARLY MORNING PERIOD FROM
AFTER 1-3 AM CDT. THUNDERSTORM ACTIVITY REMAINS ROBUST ACROSS
EASTERN MONTANA IN THE VICINITY OF THE SURFACE TROUGH/COLD FRONT
THAT EXTENDED FROM A LOW IN EASTERN WYOMING NORTHWARD THROUGH THE
GLASGOW AREA AND INTO SOUTH CENTRAL SASKATCHEWAN. KEPT THE HIGH
CHANCES FOR PRECIPITATION ACROSS NORTHWESTERN NORTH DAKOTA...AS
MODELS MOVE THE FRONT EASTWARD INTO NORTH DAKOTA AND THE
ACCOMPANYING INCREASING INSTABILITY WILL REACH THE WESTERN PART OF
THE STATE DURING THE NIGHTTIME HOURS...BREAKING THE THERMAL CAP.
MOISTURE STILL IN A POSITION TO FLOW NORTH INTO THE WESTERN PORTION
OF THE FLASH FLOOD WATCH REGION (NORTHWESTERN AND NORTH CENTRAL
NORTH DAKOTA) IN THE NEXT FEW HOURS...THEN SPREAD INTO NORTH CENTRAL
NORTH DAKOTA TOWARDS/AFTER DAYBREAK.

&&

.AVIATION...

MAIN HAZARDS TO AVIATION FRIDAY NIGHT FOCUS ON THUNDERSTORMS. AT
1130 PM CDT...A WARM FRONT CONTINUED ACROSS SOUTHERN NORTH DAKOTA
INTO MONTANA WHERE IT BECOMES ASSOCIATED WITH A COLD FRONT. THE COLD
FRONT AND WARM FRONTAL BOUNDARIES WILL BECOME THE FOCUS FOR
THUNDERSTORM DEVELOPMENT AFTER 07Z/2 AM CDT FROM KISN-KMOT. MVFR
CONDITIONS IN RAIN...AND OCNL IFR CONDITIONS AFTER 12Z/7 AM CDT DUE
TO LOW CEILINGS BETWEEN KMOT-KISN AFTER 10Z/5 AM CDT. THUNDERSTORMS
AGAIN LATE SATURDAY NIGHT CENTRAL AND EASTERN NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ001>005-009>013-
017>019-021-022-031-032.

&&

DISCUSSION...JV
AVIATION...WAA
Hazardous weather outlook, Jun 8, 5:52 PM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT FRI JUN 8 2012

NDZ001>005-009>013-017>019-021-022-031>033-040-041-043-044-092300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

AN APPROACHING UPPER LEVEL LOW MOVING FROM THE ROCKIES TO THE
NORTHERN PLAINS...COMBINED WITH INCREASING LOW LEVEL MOISTURE...
WILL RESULT IN A THREAT OF SEVERE WEATHER TONIGHT. HEAVY RAIN IS
POSSIBLE ACROSS THE WEST CENTRAL AND NORTH...AND LARGE HAIL AND
DAMAGING WINDS ARE A THREAT WEST...ALONG WITH AN ISOLATED TORNADO
AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY AND SUNDAY AS THE
UPPER LEVEL LOW MOVES EASTWARD SLOWLY ACROSS THE REGION.
INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE
CHANCE OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

NDZ020-023-025-034>037-042-045>048-050-051-092300-
OLIVER-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY EAST ACROSS THE REGION.
INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE
CHANCE OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:55 AM CDTFlash Flood WarningBISDivide, McKenzie, Williams4 hr
Jun 9, 3:59 AM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams61 min
Jun 9, 4:36 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail24 min
Jun 9, 4:58 AM CDTFlash Flood WarningBISBurke, McKenzie, McLean, Mountrail, Ward4 hr
Jun 9, 4:59 AM CDTSevere Thunderstorm WarningBISBurke, Dunn, McKenzie, Mountrail, Renville, Ward61 min
Jun 9, 5:50 AM CDTFlash Flood WarningBISBottineau, Renville, Ward4 hr
Jun 9, 5:54 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward66 min
Jun 9, 6:46 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette74 min
Jun 9, 6:51 AM CDTFlash Flood WarningBISBottineau, McHenry, Pierce, Rolette4 hr
Jun 9, 9:25 AM CDTAreal Flood AdvisoryBISMcKenzie, Mountrail, Ward, Williams24 hr
Jun 9, 4:50 PM CDTRiver Flood WatchBISMcKenzie, Williams40 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.